This is one of those rare situations where I am going to quote extensively from another newsletter. The June 2001 issue of Health Alert had a feature article by the same title as this section.
It begins talking about Tylenol, or acetaminophen, being the pain drug of choice in hospitals in this country. It then goes on to state very emphatically that "…Tylenol taken with just three alcoholic drinks can poison your liver. And that means poison-as in liver transplant. Overdosing with Tylenol or using it in conjunction with other cold and flu remedies can also poison the liver. The latest data shows that acetaminophen overdoses are probably a bigger cause of liver failure than prescription drugs recently banned for liver poisoning…"
Continuing to quote from the Health Alert newsletter article: "The perfect example and reason to eliminate this drug from your family is the case of a 23-year-old nondrinker.
He took Tylenol and codeine for a wrist injury for 10 days followed by acetaminophen (over-the-counter) for another 10 days. Liver failure ensued and he was dead in a week. And this was a healthy, 23-year-old teetotaler!"
"…be careful of all drugs that may contain acetaminophen. Tylenol brand is the most popular. But the following all contain acetaminophen: Tylenol, Percocet, Vicodin, 4-way Cold, Bayer Select Flu Relief, Benedryl Cold, Comtrex Hot Flu Relief, Dristan Cold and Flu, Nyquil Liqui-caps, Robitussin Honey Flu, Tylenol Cold and Flu, Vicks Dayquil Liquicaps, Aspirin-Free Excedrin Caplets, Anacin-3, Children's Tylenol Cold, Dorcol Children's Fever and Pain Reducer, Feverall Children's, Infants' Anacin-3, Tylenol Children's Elixir, St. Joseph's Aspirin-Free Fever Reducer for Children."
Please make a copy of the acetaminophen-containing drugs listed above or, better yet, obtain a drug handbook to keep on hand so you can look up every drug, even the "safe" over-the-counter ones. Just to be sure to err on the side of caution, consider avoiding any acetaminophen-containing product for yourself and for your loved ones.
There are two categories of over-the-counter drugs for pain. These are acetaminophen and nonsteroidal anti-inflammatory drugs or NSAIDs. The most readily recognized of the NSAIDs is aspirin. Others in this category include Ibuprofen, Naproxen, Celebrex, Vioxx, etc.
Tylenol and others with acetaminophen, however, have little or no effect on pain caused by inflammation outside the central nervous system. In other words, besides being a liver toxin, acetaminophen is of little use for pain and inflammation other than headaches and fever.
NSAIDs can work for pain most anywhere but they also can promote bleeding, especially in the stomach; can be associated with impaired kidney function; and are not recommended for people with aspirin-sensitivities such as allergic-type reactions like hives.
People over age 65 should not use either acetaminophen or NSAIDs. This age group tends to have a slower metabolism that puts their livers at greater risk. Also, digestive potential diminishes with age. Increased bleeding, especially in the stomach,
could severely compromise digestion. In addition vitamin E and the herb Gingko interact with NSAIDs to increase the risk of bleeding. Also, no one over 65 should use anything with the potential to reduce kidney function.
Well, if you should not use Tylenol or anything with acetaminophen in it and you should avoid aspirin and other NSAIDs whenever possible, what can you do for pain and inflammation? First, try increasing your intake of pure, unchlorinated, unfluoridated, filtered water. It is truly unbelievable how many stomachaches, headaches, fevers, and similar problems can be relieved within a very short time by drinking a glass or two of pure water.
Other techniques for immediate relief of stomach and digestive discomfort include digestive enzymes, aloe vera juice, and DGL Licorice. The most common types of pain are caused by inflammation. We recommend enzyme formulas to very successfully deal with inflammatory pain.
Sorry to spend so much time on the negative aspects of drugs, but these issues must be addressed as they arise. On November 3, 2000 the FDA sent a recall letter to manufacturers of drug products containing Phenylpropanolamine (PPA).
This drug or anything containing this drug increases the risk for hemorrhagic stroke (bleeding in the brain), especially in women ages 18 - 49. It is used in many nasal decongestants and weight control products. Here is a rather long list of products that contain PPA. Please check your medicine cabinet and immediately dispose of any of these products that you find.
Acutrim: Diet Gum Appetite Suppressant Plus Dietary Supplements; Maximum Strength Appetite Control
Alka-Seltzer Plus: Children's Cold Medicine Effervescent; Cold Medicine (cherry or orange); Cold Medicine Original; Cold Cough Medicine Effervescent; Cold Flu Medicine Effervescent; Cold Sinus Effervescent; Night-Time Cold Medicine Effervescent